Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 187, NWS North Platte, NE

July 3, 1998Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 1998, 2:04 AM CDT for Loup County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 2:04 AM CDT (07:04 UTC)
Expired
Jul 3, 1998, 2:50 AM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Loup County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
148 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.9
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS1 KLBF 030700 RRA
SVRLBF
NEC115-030750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
204 AM CDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 250 AM CDT

* AT 202 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 37 MILES SOUTH SOUTHEAST OF AINSWORTH OR 14 MILES
  NORTH NORTHWEST OF ALMERIA MOVING NORTH NORTHEAST AT 10 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:47 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:47 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT THU JUL 2 1998

...FORECAST PROBLEM WILL BE POPS...

UPPER PATTERN HAS NOT CHANGED WITH 500 RIDGE OVER CENTRAL U.S. AND
TROUGH IN WESTERN U.S. 500 RIDGE STILL IN FIRM CONTROL WITH WEAK
SHORTWAVES MOVING THROUGH THE RIDGE. POPS ARE POSSIBLE THRU THE
PERIOD.

PROBLEMS THROUGH THE PERIOD WILL BE POPS. 700 AND 850 THTE RIDGES
REMAIN STATIONARY ACROSS CWA THRU 48 HOURS WITH LLJ THROUGH THE PERIOD.
LMVV FROM ETA AND NGM IN 850-700...700-500 AND 500-300 LAYERS HINT AT
MCS TOMORROW NIGHT IN EASTERN NEBRASKA AND NEAR BLACK HILLS WHICH WOULD
MOVE ACROSS NORTHERN NEBRASKA WITH UPWARD VERTICAL VELOCITIES WITH LMRH
VALUES IN 40-60 PERCENT. LMVV NOT VERY ORGANIZED TONIGHT THOUGH. Q
VECTORS NOT VERY ORGANIZED EITHER IN THE 850-700...700-500 AND 500-300
LAYERS THROUGH THE PERIOD. 18Z SFC CHART SHOWED LOW OVER SE CO WITH
WARM FRONT OVER SW KS INTO OKC THROUGH LIT WITH DEW POINTS IN THE 60S
ACROSS CWA. UPSLOPE FLOW WILL CONTINUE THROUGH THE PERIOD WITH 850 DEW
POINTS OF 8-16 DEGREES THROUGH THE PERIOD WITH ETA SHOWING PRETTY
POTENT 850 WARMFRONT WITH GOOD CONVERGENCE OVER HSI CWA AT 36 HOURS.
CAPE VALUES TONIGHT IN 1000-2000 J/KG RANGE WITH CIN IN -40 IN THE WEST
TO -80 IN THE EAST. CAPE TOMORROW NIGHT AT 00Z IN 700-2500 J/KG RANGE
WITH CIN VALUES -40 IN SOUTH TO -100 IN NORTHWEST. WITH THIS IN
MIND...FEEL THERE IS THREAT OF HEAVY RAINFALL THROUGH THE PERIOD. WILL
GO HIGHEST POPS IN NE CWA WITH 50 TONIGHT AND LOWER POPS ELSEWHERE AND
GO HIGH POPS IN NORTH TOMORROW NIGHT FOR POSSIBLE MCS IN BLACK HILLS
AND EASTERN NEB. FEEL SOUTH COULD BE CAPPED AND WILL GO LOWEST POPS DUE
TO 700 TEMPS IN 13-16 DEGREE RANGE TOMORROW ACROSS CWA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF BB 065/091 064/091 066 703231  ANW BB 066/088 066/085 067 705352
OGA BB 065/091 064/091 066 703231  ONL BB 06Z7/088 067/084 067 705352
IML BB 066/092 065/092 067 703231  BBW BB 066/090 066/088 067 704242
VTN BB 065/089 064/085 066 704242

MICHELS

In the hours before

Special weather statement, Jul 3, 12:35 AM CDT, 1 hour 29 minutes before
NEZ004-030540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT (1139 PM MDT) FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN COUNTY
WILL BE ALLOWED TO EXPIRE...

AT 1239 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE
SEVERE THUNDERSTORM HAD MOVED EAST AND WAS NO LONGER A THREAT
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

KB
Special weather statement, Jul 3, 1:14 AM CDT, 50 minutes before
NEZ022-056-030625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
118 AM CDT (1218 AM MDT) FRI JUL 3 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF THE EASTERN
NEBRASKA PANHANDLE...

AT 115 AM CDT SEVERE THUNDERSTORM WATCH NUMBER 717 ISSUED EARLIER
FOR SOUTHWEST NEBRASKA HAS BEEN CLEARED FOR GARDEN AND DEUEL
COUNTIES. THE WATCH WILL CONTINUE UNTIL 400 AM CDT FOR THE REST OF
CENTRAL AND SOUTHWEST NEBRASKA.

SPRINGER
Special weather statement, Jul 3, 1:35 AM CDT, 29 minutes before
NEZ005-030655-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 AM CDT (1239 AM MDT) FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHERRY COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 0135 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THE
THUNDERSTORMS EXTENDING FROM MERRIMAN TO SOUTHEAST OF BROWNLEE HAD
WEAKENED AND NO LONGER POSE A SEVERE WEATHER THREAT. THE
THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH 2AM CDT WITH
HEAVY RAIN...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH POSSIBLE.

KB
Special weather statement, Jul 3, 1:46 AM CDT, 18 minutes before
NEZ024-030710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 AM CDT (1250 AM MDT) FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR HOOKER COUNTY HAS BEEN
CANCELLED...

AT 147 AM CDT...NORTH PLATTE DOPPLER RADAR HAD INDICATED THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED EAST AND
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LIGHT TO MODERATE
RAIN WILL CONTINUE THROUGH 230 AM CDT WITH A THUNDERSTORM STILL
POSSIBLE.

KB
Special weather statement, Jul 3, 1:58 AM CDT, 6 minutes before
NEZ026-027-030700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 AM CDT FRI JUL 3 1998

...SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR NORTHEAST
BLAINE AND LOUP COUNTIES UNTIL 200 AM CDT...

AT 155 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING NORTHEAST AT 25 MILE AN HOUR.
A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF BREWSTER OR
19 MILES NORTHWEST OF TAYLOR. THE STORM WILL CONTINUE TO MOVE
SLOWLY NORTH THROUGH 2 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE BEST
PROTECTION.

KB
Special weather statement, Jul 3, 1:58 AM CDT, 6 minutes before
NEZ026-027-030700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 AM CDT FRI JUL 3 1998

...SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR NORTHEAST
BLAINE AND LOUP COUNTIES UNTIL 200 AM CDT...

AT 155 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING NORTHEAST AT 25 MILE AN HOUR.
A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF BREWSTER OR
19 MILES NORTHWEST OF TAYLOR. THE STORM WILL CONTINUE TO MOVE
SLOWLY NORTH THROUGH 2 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE BEST
PROTECTION.

KB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:39 PM CDTSevere Thunderstorm WarningLBFGarden66 min
Jul 2, 10:47 PM CDTTornado WarningLBFGarden63 min
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Jul 2, 11:51 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant59 min
Jul 3, 12:29 AM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 3, 1:15 AM CDTSevere Thunderstorm WarningLBFBlaine, Loup45 min
Jul 3, 1:20 AM CDTSevere Thunderstorm WarningLBFHooker50 min
Jul 3, 1:44 AM CDTSevere Thunderstorm WarningLBFThomas66 min
Jul 3, 2:15 AM CDTSevere Thunderstorm WarningLBFBrown65 min
Jul 3, 2:18 AM CDTSevere Thunderstorm WarningLBFLogan32 min
Jul 3, 2:58 AM CDTSevere Thunderstorm WarningLBFLoup, Rock62 min
Jul 3, 3:30 AM CDTSevere Thunderstorm WarningLBFGarfield65 min
Jul 3, 3:59 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.